An O ∗ (1.4786n)-Time Algorithm for the Maximum Induced Matching Problem

  • Maw-Shang Chang
  • Ling-Ju Hung
  • Chau-An Miau
Part of the Smart Innovation, Systems and Technologies book series (SIST, volume 20)


Given a graph G = (V, E) the Maximum r -Regular Induced Subgraph problem is to find a vertex set R ⊆ V of maximum cardinality such that G[R] is r-regular. An induced matching M ⊆ E in a graph G = (V, E) is a matching such that no two edges in M are joined by any third edge of the graph. The Maximum Induced Matching problem is to find an induced matching of maximum cardinality. By definition the maximum induced matching problem is the maximum 1-regular induced subgraph problem. Gupta et al. gave an o(2 n ) time algorithm for solving the Maximum r -Regular Induced Subgraph problem. This algorithm solves the Maximum Induced Matching problem in time O  ∗ (1.6957 n ) where n is the number of vertices in the input graph. In this paper, we show that the maximum induced matching problem can be reduced to the maximum independent set problem and we give a more efficient algorithm for the Maximum Induced Matching problem running in time O  ∗ (1.4786 n ).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Binkele-Raible, D., Brankovic, L., Cygan, M., Fernau, H., Kneis, J., Kratsch, D., Langer, A., Liedloff, M., Pilipczuk, M., Rossmanith, P., Wojtaszczyk, J.O.: Breaking the 2n–barrier for irredundance: two lines of attack. Journal of Discrete Algorithms 9, 214–230 (2011)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Cardoso, D.M., Kaminski, M., Lozin, V.: Maximum k-Regular Induced Subgraphs. Rutcor Research Report (RRR) 3 (2006)Google Scholar
  3. 3.
    Cameron, K.: Induced matching. Discrete Applied Mathematics 24, 97–102 (1989)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Cameron, K., Sritharan, R., Tang, Y.: Finding a maximum induced matching in weakly chordal graphs. Discrete Mathematics 266, 133–142 (2003)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Duckworth, W., Manlove, D.F., Zito, M.: On the approximability of the maximum induced matching problem. Journal of Discrete Algorithms 3, 79–91 (2005)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Erman, R., Kowalik, Ł., Krnc, M., Waleń, T.: Improved induced matching in sparse graphs. Discrete Applied Mathematics 158, 1994–2003 (2010)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Fomin, F.V., Kratsch, D.: Exact Exponential Algorithms. Springer (2010)Google Scholar
  8. 8.
    Fricke, G., Laskar, R.: String matching in trees. Congressum Numeratium 89, 239–243 (1992)MathSciNetGoogle Scholar
  9. 9.
    Gupta, S., Raman, V., Saurabh, S.: Fast Exponential Algorithms for Maximum r-Regular Induced Subgraph Problems. In: Arun-Kumar, S., Garg, N. (eds.) FSTTCS 2006. LNCS, vol. 4337, pp. 139–151. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  10. 10.
    Hosono, K.: Induced forests in trees and outerplanar graphs. Proceedings of the Faculty of Science of Tokai University 25, 27–29 (1990)MathSciNetMATHGoogle Scholar
  11. 11.
    Kanj, I., Pelsmajer, M.J., Schaefer, M., Xia, G.: On the induced matching problem. Journal of Computer and System Sciences 77, 1058–1070 (2011)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Ko, C.W., Shepherd, F.B.: Bipartite domination and simultaneous matroid cover. SIAM Journal on Discrete Mathematics 16, 327–346 (2003)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kober, D., Rotics, U.: Finding maximum induced matching in subclasses of claw-free and P 5-free graphs, and in graphs with matching and induced matching of equal maximum size. Algorithmica 37, 327–346 (2003)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Krishnamurthy, C.M., Sritharan, R.: Maximum induced matching problem on hhd-free graphs. Discrete Applied Mathematics 160, 224–230 (2012)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Lozin, V.V.: On maximum induced matchings in bipartite graphs. Information Processing Letters 81, 7–11 (2002)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Lozin, V.V., Mosca, R.: Maximum regular induced subgraphs in 2P 3-free graphs. In: Theoretical Computer Science (2012), doi:10.1016/j.tcs.2012.06.014Google Scholar
  17. 17.
    Moser, H., Sikdar, S.: The parameterized complexity of the induced matching problem in planar graphs. Discrete Applied Mathematics 157, 715–727 (2009)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Moser, H., Thilikos, D.M.: Parameterized complexity of finding regular induced subgraphs. Journal of Discrete Algorithms 7, 181–190 (2009)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Robson, J.M.: Algorithms for maximum independent sets. Journal of Algorithms 7, 425–440 (1986)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Stockmeyer, L.J., Vazirani, V.V.: NP-completeness of some generalizations of the maximum matching problem. Information Processing Letters 15, 14–19 (1982)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Zito, M.: Linear time maximum induced matching algorithm for trees. Nordic Journal of Computing 7, 58–63 (2000)MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of Computer Science and Information EngineeringHungKuang UniversitySha LuTaiwan
  2. 2.Department of Computer Science and Information EngineeringNational Chung Cheng UniversityMin-HsiungTaiwan

Personalised recommendations